New York, 2003Flash Flood in New York, August 17, 2003
August 17, 2003 · NWS OKX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 17, 8:15 AM EST, 1 hour earlier.
Area forecast discussion, Aug 17, 8:15 AM EST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
915 AM EDT SUN AUG 17 2003
.EQUIPMENT...KOKX RADAR HAS BEEN KNOCKED OUT OF SERVICE BY A
LIGHTNING STRIKE...WILL BE DOWN UFN.
&&
*********PREVIOUS 550 AM DISCUSSION**************
.UPDATE...WITH THE SHORT WAVE APPROACHING A LITTLE MORE
QUICKLY...WILL UPDATE THE FORECAST TO MENTION SCATTERED SHOWERS AND
THUNDERSTORMS TODAY.
&&
*********PREVIOUS 407 AM DISCUSSION**************
.DISCUSSION...UPPER TROUGH WILL REMAIN ACROSS THE AREA TODAY INTO
MONDAY. SHORT WAVE ROTATING AROUND THE TROUGH TRIGGERING SHOWERS AND
THUNDERSTORMS ACROSS EASTERN PENNSYLVANIA INTO SOUTHERN NEW JERSEY.
WITH THE SHORT WAVE APPROACHING EXPECT THUNDERSTORMS AND SHOWERS.
SHORT WAVE MOVES THROUGH EARLY THIS EVENING WITH AXIS OF UPPER
TROUGH PUSHING SOUTH OF THE AREA BY MONDAY MORNING. RIDGING MONDAY
NIGHT INTO FRIDAY WILL KEEP AREA DRY. RAISED HIGH TEMPERATURES FOR
MONDAY AS COOLER AIRMASS IS QUICKLY MODIFIED. &&
.MARINE...LIGHT WINDS AND SEAS NEXT 5 DAYS. WAVEWATCH III DATA USED
TO POPULATED DATABASE.
&&
.AVIATION...PATCHES OF FOG FOR THE EARLY MORNING WITH EVAPORATIVE
RAIN FOG IN CT...LOWER HUDSON VALLEY AND EASTERN LONG ISLAND. THESE
IS MAINLY OUTSIDE THE TAFS EXCEPT FOR SWF AND ISP. EXPECT AREAS OF
LIFR IN THESE LOCATIONS.
THIS AFTERNOON...EXPECT LOTS OF STRATO-CU WITH SCATTERED SHOWERS AND
A FEW TSTMS AS UPPER SHORTWAVE SEEN IN THE SATELLITE IMAGERY ROTATES
EAST. EXPECT UPPER LIMIT OF THE MVFR RANGE FOR CIGS.
BASICALLY A VFR WEEK AHEAD.
&&
.HYDRO...CONVECTION ON THE SOUTH FORK OF LONG ISLAND CONTINUES AND
HAS LIKELY PRODUCED ROADWAY FLOODING ON ROUTE 27. ISSUED FFW AS
ACTIVITY BACK BUILT AND IS RELENTLESS. 88D ESTIMATES ARE NOW
REACHING INTO THE 4 AREA...SO EXPECT THAT THERE IS SOME SERIOUS
FLOODING ALONG MONTAUK HIGHWAY.
OTHERWISE...SHOWERS/TSTMS TODAY WILL PRODUCE 1/4-1/2 INCH LOCALLY.
DRY REMAINDER OF THE PERIOD.
&&
.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 17, 3:25 AM EST, 5 hours 50 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-180930-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
425 AM EDT SUN AUG 17 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.
.DAY ONE...TODAY
THUNDERSTORMS WITH HEAVY RAIN CONTINUE OVER SOUTHEASTERN SUFFOLK
COUNTY NEW YORK...WHERE A FLASH FLOOD WARNING REMAINS IN EFFECT
UNTIL EARLY THIS MORNING. THERE IS A CHANCE OF MORE SCATTERED
THUNDERSTORMS AND SHOWERS THIS AFTERNOON...SOME OF WHICH MAY PRODUCE
HEAVY RAIN.
NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Flash Flood, Suffolk
- When
- August 17, 9:15 AM EST to 10:15 AM EST
- Where
- Suffolk County, Baiting Hollow
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
An area of persistent moderate to heavy showers moved across the east end of Long Island. Embedded in the rain was an isolated thunderstorm which produced torrential rains that resulted in flash flooding. A trained spotter and National Weather Service Volunteer reported significant street flooding and the flooding of area farmland in Baiting Hollow as a result of these rains.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 17 to 23, 20032 deaths · 3 events
- Flash Flooding and Hail in North Carolina, August 17, 2003$722,000 · 50 kt wind · 7 events
- Tropical Storm in Guam, August 17, 2003$50,000 · 1 event
- Lightning Strike in New Jersey, August 17, 2003$50,000 · 1 event
- Hail and Damaging Winds in Virginia, August 17, 2003$30,000 · 1 in hail · 7 events
- Damaging Wind in Kentucky, August 17, 2003$25,000 · 70 kt wind · 1 event
- Flash Flood and Hail in Virginia, August 17, 2003$12,000 · 1.25 in hail · 8 events
- Damaging Wind and Lightning Strike in South Carolina, August 17, 2003$14,000 · 55 kt wind · 2 events
- Hail and Damaging Wind in Virginia, August 17, 2003$1,000 · 1.75 in hail · 4 events
- Flash Flooding in New York, August 17, 20034 events
- Heat in Kansas, August 17 to 23, 20033 events
- Hail and Damaging Winds in North Carolina, August 17, 2003$3,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374418.